Does switching to a new diet(Slimming World)cause change in bowel habit,bloated and pain in stomach?
User rating for this question
I have started a new diet (Slimming World) over the past couple of months and lost 1 stone. But i've now noticed a change in bowel habit not going as often, and bloated tummy, painful at times. When I do go, it's fine, it's just not as often and i get bloated as the day goes on, worse in the evening. The foods i've cut down on are bread, stopped eating it, and most cereal, I only have a small bowl of porridge in the morning (35g).
Posted Tue, 7 Jan 2014 in Digestion and Bowels
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Take precautions to counter slimming diet's effect Detailed Answer: Hi there, Thanks for your query. I have no idea of the contents of the new diet that you presently on. However, none of the slimming diets have fibers which are called stool bulk forming agents. The fibers not only make the stools bulky but also absorb water to make them soft. Stools, devoid of fibers, and water, dry up to harden, making their passage difficult. Further, all slimming diets lack calories, which are required routinely for day to day, essential functions of the body. In the absence of fibers and deficiency of calories, bowel movement becomes sluggish, apart from development of constipation with consequent abdominal bloating and cramps. I would therefore recommend that you * add Psyllium husk (which does not have calories) twice a day to make up for the dietary fibers, so as to prevent constipation and associated symptoms * Probiotics, such as, lactobacilli, to regulate and modulate gut flora, with good bacteria overwhelming the bad ones. * Plenty of water (2.5 - 3 liters/day). * Vitamins and mineral supplement. These elements will NOT interfere with the Slimming diet, but would prevent the unwanted side effects of the said diet. It is all the more reason for you to incorporate the elements mentioned above, as you are already suffering from IBS. Lastly, since both :anxiety and Slimming diet aggravate IBS symptoms, it would be highly advisable to take a long-term course of anti-anxiety drug. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion and prescribe drugs in appropriate doses. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Dr. Rakesh Karanwal